Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 208, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 28, 2016, 9:05 PM CDT for Mahnomen County, Norman County, Polk County, Minnesota. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 9:05 PM CDT (02:05 UTC)
- Expired
- Aug 28, 2016, 9:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahnomen County, MN, Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 73 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 9:05 PM CDT | HAIL 2.5 | 2 S Fertile, MN | VERY LARGE HAIL COVERING THE GROUND. TIME ESTIMATED BASED ON RADAR. |
| Aug 28, 9:11 PM CDT | TORNADO | 3 W Flaming, MN | OBSERVED BETWEEN GARY AND FERTILE LOOKING NORTHWEST. |
| Aug 28, 9:37 PM CDT | HAIL 1 | Fertile, MN | |
| Aug 28, 9:40 PM CDT | HAIL 1.5 | 7 N Gary, MN | |
| Aug 28, 9:53 PM CDT | HAIL 1 | Fertile, MN | ALSO 60 MPH WIND |
| Aug 28, 9:53 PM CDT | HAIL 1.75 | Fertile, MN | ALSO 60 MPH WIND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
469
WUUS53 KFGF 290205
SVRFGF
MNC087-107-119-290245-
/O.NEW.KFGF.SV.W.0208.160829T0205Z-160829T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
905 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL POLK COUNTY IN NORTHWESTERN MINNESOTA...
NORTHWESTERN MAHNOMEN COUNTY IN NORTHWESTERN MINNESOTA...
NORTHEASTERN NORMAN COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 945 PM CDT
* AT 904 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FERTILE...OR
41 MILES SOUTHEAST OF GRAND FORKS...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
FERTILE AROUND 920 PM CDT.
FLAMING AROUND 925 PM CDT.
RINDAL AND RANUM AROUND 940 PM CDT.
WINGER AND BEJOU AROUND 945 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4746 9662 4774 9666 4776 9602 4731 9582
TIME...MOT...LOC 0204Z 279DEG 18KT 4752 9641
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
LEE1 follow-up statement
849
WWUS53 KFGF 290227
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
927 PM CDT SUN AUG 28 2016
MNC087-107-119-290245-
/O.CON.KFGF.SV.W.0208.000000T0000Z-160829T0245Z/
POLK MN-MAHNOMEN MN-NORMAN MN-
927 PM CDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTH CENTRAL POLK...NORTHWESTERN MAHNOMEN AND NORTHEASTERN
NORMAN COUNTIES...
AT 927 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELTRAMI...OR
40 MILES SOUTHEAST OF GRAND FORKS...MOVING NORTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
BELTRAMI...MELVIN AND GREENVIEW AROUND 945 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4746 9662 4774 9666 4776 9602 4731 9582
TIME...MOT...LOC 0227Z 124DEG 7KT 4754 9641
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:31 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 28, 6:31 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 631 PM CDT SUN AUG 28 2016 .UPDATE... Issued at 622 PM CDT Sun Aug 28 2016 No changes at this point. Waiting for more organized severe weather to get going soon. && .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 28 2016 Convection chances and strength remain the headache for the period. Surface low pressure remains centered to our west with southerly winds bringing plenty of warmth and low level moisture into eastern North Dakota. Mixed layer CAPE as shown on the SPC meso page is near 4000 J/kg and the cap is starting to break down. There is a bit of a temp and moisture gradient over the southern counties indicating a warm front, but with southerly winds throughout not a lot of convergence along it. Deep layer bulk shear is around 30 kts, but 0-3km helicity is high and the effective significant tornado parameter is approaching 2 in the southwestern counties. Not too much upper support though, and low level convergence is better further west along the surface trough axis. However, short range models have been trending more aggressive on breaking out storms in the Red River Valley between 21 and 01Z. Supercells are possible and some very large hail and some tornadoes will again be a threat. Think that storms will move eastward into our MN counties as we continue into the evening. Think that isolated cells will form a convective complex as it moves east, and there should be some more storms along the cold front as it starts to move into the northwestern CWA later tonight. Kept highest POPs in the northeastern CWA during the late evening and overnight. Tomorrow, the cold front will push the rest of the way through the forecast area, with high pressure building down behind it. Some storms developing in our far southeastern counties will be possible as it seems that the front will not clear out before peak heating, but any convection should be short lived. Highs will be a few degrees cooler than today but still in the upper 70s to mid 80s. .LONG TERM...(Monday night through Sunday) Issued at 315 PM CDT Sun Aug 28 2016 Monday night through Wednesday...The cold front will continue to push south Monday night and with high pressure digging in behind it conditions will become more quiet. Tuesday will remain under high pressure with the upper ridge building up to our west. Highs should be nearly seasonal during the mid week period. The pattern will hold through Tuesday night and Wednesday although some of the models are showing some precip developing with warm air advection, mostly to our west. Included some low POPs in our far western tier Wednesday but think the better chances for precip will be later in the week. Wednesday Night-Sunday...Upper level ridging will be in place over the region through Friday with surface high pressure over the Great Lakes region. This regime will initially result in seasonably mild temps and a relatively dry air mass. Moisture will begin to increase towards the weekend ahead of an upper trough that will eject northeastward from the Pacific Northwest, helping to break down the ridge over the central US. Chances for storms will likely increase by next weekend as a frontal system crosses the region within southwest flow aloft. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 622 PM CDT Sun Aug 28 2016 At this point no convection affecting any TAF sites. Best potential for stronger storms may be FAR and included a tempo group. Other sites more uncertain so will monitor. With the exception of sites in T VFR conditions expected otherwise through the period. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Voelker SHORT TERM...JR LONG TERM...JR/Makowski AVIATION...Voelker
Hazardous weather outlook, Aug 28, 4:45 AM CDT, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 445 AM CDT SUN AUG 28 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-290945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 445 AM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA...BASICALLY EAST OF DEVILS LAKE. IN ADDITION TO THE THREAT OF LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO...THE THREAT FOR HEAVY RAINFALL AND LOCALIZED FLOODING WILL EXIST AS WELL. THE SEVERE RISK WILL EXIST IN RICHLAND...WILKIN...OTTER TAIL....GRANT AND WADENA COUNTIES EARLY THIS MORNING. HOWEVER...THE BETTER CHANCE WILL BE LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ON MONDAY FROM BAUDETTE TO FERGUS FALLS AND SOUTH...WITH A MARGINAL RISK FOR SEVERE THUNDERSTORMS IN THE WADENA AND PARKERS PRAIRIE AREAS. THE NEXT CHANCE OF THUNDERSTORMS WILL COME ON THURSDAY NIGHT AND CONTINUE INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
In the hours before
Special weather statement, Aug 28, 6:49 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
649 PM CDT SUN AUG 28 2016
MNZ005-006-009-290045-
LAKE OF THE WOODS MN-ROSEAU MN-NORTH BELTRAMI MN-
649 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU...LAKE OF THE WOODS AND
NORTHEASTERN BELTRAMI COUNTIES UNTIL 745 PM CDT...
AT 648 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LEO TO NEAR SWIFT TO 8 MILES SOUTHEAST OF
CARP. MOVEMENT WAS NORTH AT 30 MPH.
A COMPLEX OF STORMS STRETCHING ACROSS ROSEAU AND LAKE OF THE WOODS
COUNTIES WILL MOVE NORTH. A FEW OF THE STORMS MAY PULSE UP AND
PROCUCE DIME TO NICKEL SIZE HAIL BEFORE CLAPSING.
LOCATIONS IMPACTED INCLUDE...
ROSEAU...WARROAD...BAUDETTE...GREENBUSH...WHEELERS POINT...BADGER AND
ARNESEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.
&&
LAT...LON 4855 9526 4857 9639 4900 9639 4900 9516
4927 9515 4909 9475 4888 9468 4878 9469
4872 9459 4869 9444 4870 9443 4829 9443
TIME...MOT...LOC 2348Z 176DEG 25KT 4873 9637 4878 9524 4846 9448
JRLocal storm report, Aug 28, 7:30 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 NE HALMA 48.69N 96.55W
08/28/2016 E1.00 INCH KITTSON MN PUBLIC
&&
JRSpecial weather statement, Aug 28, 7:48 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 748 PM CDT SUN AUG 28 2016 MNZ001-013>015-290130- WEST POLK MN-EAST POLK MN-PENNINGTON MN-RED LAKE MN- 748 PM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...SOUTHEASTERN POLK AND SOUTH CENTRAL PENNINGTON COUNTIES UNTIL 830 PM CDT... AT 748 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HAROLD...OR 30 MILES SOUTHWEST OF THIEF RIVER FALLS...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... GENTILLY AROUND 755 PM CDT. DUGDALE AROUND 800 PM CDT. MARCOUX AND HUOT AROUND 805 PM CDT. PERAULT AROUND 810 PM CDT. RED LAKE FALLS AROUND 815 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && LAT...LON 4750 9648 4767 9668 4806 9618 4777 9582 TIME...MOT...LOC 0048Z 232DEG 26KT 4772 9646 LEE
Special weather statement, Aug 28, 7:49 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
749 PM CDT SUN AUG 28 2016
MNZ005-006-290145-
LAKE OF THE WOODS MN-ROSEAU MN-
749 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEAU AND LAKE OF
THE WOODS COUNTIES UNTIL 845 PM CDT...
AT 749 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LONGWORTH TO NEAR CLEMENTSON. MOVEMENT WAS
NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
BAUDETTE AND CLEMENTSON AROUND 750 PM CDT.
ANGLE INLET AROUND 815 PM CDT.
PENASSE AROUND 820 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.
&&
LAT...LON 4935 9507 4937 9495 4932 9481 4918 9479
4888 9468 4883 9471 4878 9469 4872 9459
4869 9444 4870 9443 4845 9445 4887 9565
4900 9555 4900 9515 4939 9515
TIME...MOT...LOC 0049Z 212DEG 64KT 4899 9548 4866 9444
LEELocal storm report, Aug 28, 8:17 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TORNADO 2 SW GREENVIEW 47.61N 96.59W
08/28/2016 POLK MN PUBLIC
TOUCHDOWN. OBSERVED 6E OF NIELSVILLE MN...LOOKING
NORTHEAST.
&&
JHLocal storm report, Aug 28, 8:28 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
828 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TORNADO 4 E BELTRAMI 47.54N 96.44W
08/28/2016 POLK MN TRAINED SPOTTER
BRIEF TOUCHDOWN
&&
AVOELKERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:48 PM CDT | Special Weather Statement | FGF | Polk, Red Lake | 42 min |
| Aug 28, 7:49 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 56 min |
| Aug 28, 8:03 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 27 min |
| Aug 28, 8:27 PM CDT | Tornado Warning | FGF | Mahnomen, Polk, Red Lake | 33 min |
| Aug 28, 8:50 PM CDT | Tornado Warning | FGF | Mahnomen, Norman, Polk | 25 min |
| Aug 28, 9:12 PM CDT | Tornado Warning | FGF | Norman, Polk | 48 min |
| Aug 28, 9:41 PM CDT | Areal Flood Advisory | FGF | Norman, Polk | 7 hr |
| Aug 28, 9:56 PM CDT | Tornado Warning | FGF | Norman | 49 min |
| Aug 28, 10:37 PM CDT | Flash Flood Warning | FGF | Mahnomen, Norman, Polk | 10 hr |
| Aug 28, 10:41 PM CDT | Tornado Warning | FGF | Becker, Mahnomen, Norman | 49 min |
| Aug 28, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman | 59 min |
| Aug 29, 2:11 AM CDT | Special Weather Statement | FGF | Otter Tail, Wadena | 64 min |
| Aug 29, 3:29 AM CDT | Special Weather Statement | FGF | Otter Tail | 61 min |
| Aug 29, 4:36 AM CDT | Areal Flood Advisory | FGF | Beltrami, Clearwater, Hubbard | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.